Fiona Wade

Secret Garden

"Your brain is getting better."

"Your brain is getting better."

 

These were not the words I expected to hear out of my neurologist's mouth when I sat down in her office last June. My boyfriend held my hand as I confessed to her with a shaky voice, that I didn't think my medication was working anymore. I thought it was doing more harm than good after being on it past the 'risky 2-year point' when my risk of developing a rare brain infection increased. I wanted it out of my system.

On January 18, 2008 I was diagnosed with Multiple Sclerosis (MS), and something I learned quickly was that of the few medications which were available at the time, nothing worked for everything. I had to come to terms with the fact that there was no cure-all for neurological symptoms. It became clear that my life was not going to be a smooth journey, but I maintained a positive, proactive attitude which I believe saved my life.

Tysabri (Natalizumab, a monoclonal antibody) is the medication I have used for the treatment of MS, for the past 3.5 years. For the first 2 consecutive years of Tysabri infusions, I had no worries about the side effects of the drug because it seemed to manage the symptoms of my MS like no other drug did. There were many years where my brain inflammation was uncontrolled, and every day was unpredictable. Before this go on the Tysabri, I went through 2 other prescription therapies in an attempt to find something that worked, with no luck. Tysabri made me feel like I was living a fairly normal life, but it came with a major risk. The risk of Progressive Multifocal Leukoencephalopathy (PML) came along with the use of Tysabri, which I accepted due to desperation.

My entire health was a mess at this time. I was stressed out, over tired, over worked,  undernourished, overweight, over medicated, and I enjoyed a little too much whisky a little too often... It is no wonder my brain was so inflamed and my body was confused by the environment that I created. Because I was so misinformed about good health habits, I actually believed I was living a healthy lifestyle back then. I didn't realize that I had the power to avoid most of the problems that I accumulated. I ate a mainly vegetarian diet, worked out 4-5 days/week, and quite frankly I thought that was enough.

I learned through experience that proper nutrition is critical for our entire health. After discovering a number of food sensitivities and eliminating them each from my diet, I managed to turn my health around.

For over 2 years now I have maintained a gluten free diet, eliminated the majority of dairy products, and I do my best to avoid GMO, refined-sugar and preservative packed foods. My body also does not tolerate sesame and flax seeds due to their spear-like shapes, and I do not eat any soy products as well due to soy commonly being modified. My body is far too sensitive to chemicals for me to not strictly limit my intake to fully organic products. I also quit drinking, though I will still have a glass of wine on rare occasion, which I believe was necessary to eliminate.

6 months ago when I saw my neurologist, she reassured me that my worries about 'getting worse' were unjustified, and that my brain has actually repaired itself drastically from the state it was in when I was 18. It made it clear to me that my now clean diet and sober lifestyle allowed my body and brain to repair to the point that perhaps the very risky medication may not be necessary.

So here we are today, January 8, 2016, exactly 8 years from my first documented symptom of MS. I have officially notified all of my care providers that I will not be continuing on Tysabri, and I have the support of many loved ones.

My neurologist is ordering an MRI for me as quickly as possible to use as a post-treatment baseline. She also ordered for me to receive prophylactic IV steroid infusions 3-4 days every month for the first 3 months after being off Tysabri to help keep brain inflammation down and to avoid further neurological problems. 

My doctor checked my vitamin B-12 levels last week, and today he gave me a shot of Cyanocobalamin (B-12) this morning to treat a slight deficiency. Half an hour after my shot, my energy was through the roof and I felt like I could run a marathon. I though, 'I could get used to this!' Vitamin B-12 is very important in supporting neurological function and I have been deficient at various times in my life.

Read more about B-12 deficiency consequences here: http://brainblogger.com/2014/07/30/vitamin-b12-deficiency-and-its-neurological-consequences/  |

The next dose of my Tysabri which was normally spaced out by 4 weeks, would be due next Friday, January 15th, 2016. Typically the day I received Tysabri would be a day I would take off from life (work, etc) to sleep/rest as the medication makes me feel sort of like I have a hangover. The next day I would feel hazy, the following week my energy level would go up, the 2nd/3rd week my energy would plateau, and the 4th week before my next infusion my energy would generally plummet.

The waning of Tysabri makes me feel like I am wearing a lead suit that I can't take off. My body slows down, and my clumsiness increases. Because I have been on this medication for many years and was able to identify this cycle, it has been helpful for planning my energy consumption needs to ensure I can get regular activities of daily living done.

Now that I am coming off of the medication, it is imperative for me to maintain my healthy diet and lifestyle, and pay close attention to my body to monitor for any signs of relapses. I know to not deny it to anyone if I do begin showing signs of exacerbation, and to head directly to the emergency room to begin a round of IV steroids to reduce inflammation ASAP. Hopefully regular monthly B-12 injections will keep me perky and support my energy as my body re-adjusts to being off of medication!

Here we goooooo!!!! I will keep you all updated as time passes!

♥Fiona

Fiona Wade